Article

IL-4 mediates dicloxacillin-induced liver injury in mice.

Drug Metabolism and Toxicology, Faculty of Pharmaceutical Sciences, Kanazawa University, Kakuma-machi, Kanazawa 920-1192, Japan.
Toxicology Letters (Impact Factor: 3.15). 02/2011; 200(3):139-45. DOI: 10.1016/j.toxlet.2010.11.006
Source: PubMed

ABSTRACT Drug-induced liver injury (DILI) is a major problem in drug development and clinical drug therapy. In most cases, the mechanisms are still unknown. It is difficult to predict DILI in humans due to the lack of experimental animal models. Dicloxacillin, penicillinase-sensitive penicillin, rarely causes cholestatic or mixed liver injury, and there is some evidence for immunoallergic idiosyncratic reaction in human. In this study, we investigated the mechanisms of dicloxacillin-induced liver injury. Plasma ALT and total-bilirubin (T-Bil) levels were significantly increased in dicloxacillin-administered (600 mg/kg, i.p.) mice. Dicloxacillin administration induced Th2 (helper T cells)-mediated factors and increased the plasma interleukin (IL)-4 level. Neutralization of IL-4 suppressed the hepatotoxicity of dicloxacillin, and recombinant mouse IL-4 administration (0.5 or 2.0 μg/mouse, i.p.) exacerbated it. Chemoattractant receptor-homologous molecule expressed on Th2 cells (CRTh2) is a cognate receptor for prostaglandin (PG) D(2), and is suggested to be involved in Th2-dependent allergic inflammation. We investigated the effect of 13,14-Dihydro-15-keto-PGD(2) (DK-PGD(2); 10 μg/mouse, i.p.) administration on dicloxacillin-induced liver injury. DK-PGD(2)/dicloxacillin coadministration resulted in a significant increase of alanine aminotransferases and a remarkable increase of macrophage inflammatory protein 2 expression. In conclusion, to the best of our knowledge, this is the first report to demonstrate that dicloxacillin-induced liver injury is mediated by a Th2-type immune reaction and exacerbated by DK-PGD(2).

0 Bookmarks
 · 
79 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Drug-induced hepatotoxicity is a significant cause of acute liver failure and is usually the primary reason that therapeutic drugs are removed from the commercial market. Multiple mechanisms can culminate in drug hepatotoxicity. Metabolism, genetics and immunology separately and in concert play distinct and overlapping roles in this process. This review will cover papers we feel have addressed these mechanisms of drug-induced hepatotoxicity in adults following the consumption of commonly used medications. The aim is to generate discussion around "trigger point" papers where the investigators generated new science or provided additional contribution to existing science. Hopefully these discussions will assist in uncovering key areas that need further attention.
    International Journal of Molecular Sciences 01/2014; 15(4):6990-7003. · 2.46 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Drug-induced liver injury (DILI) is a serious problem in pre-clinical stages of drug development and clinical pharmacotherapy, but the pathogenesis of DILI has not been elucidated. Flucloxacillin (FLX), which is a β-lactam antibiotic of the penicillin class that is used widely in Europe and Australia, rarely causes DILI. Clinical features suggest that FLX-induced liver injury is caused by immune- and inflammatory-related factors, but the mechanism of FLX-induced liver injury is unknown. The purpose of this study was to elucidate the mechanisms of FLX-induced liver injury in vivo. Plasma alanine aminotransferase, aspartate aminotransferase and total-bilirubin levels were significantly elevated in FLX-administered mice [1000 mg kg–1, intraperitoneally (i.p.)]. Toll-like receptor 4 (TLR4) ligands, such as high-mobility group box 1 (HMGB1) and S100A8/A9, were significantly increased in FLX-administered mice, and inflammatory factors, such as interleukin (IL)-1β, tumor necrosis factor-alpha (TNF-α), macrophage inflammatory protein (MIP)-2, CXC chemokine-ligand-1 (CXCL1) and monocyte chemoattractant protein (MCP)-1, were also significantly elevated. IL-17-related transcriptional factors and cytokines were increased, and the administration of recombinant IL-17 (2 mg per body weight, i.p.) resulted in an exacerbation of the FLX-induced liver injury. TLR4-associated-signal transduction may be involved in FLX-induced liver injury, and IL-17 is an exacerbating factor. Copyright © 2014 John Wiley & Sons, Ltd.
    Journal of Applied Toxicology 03/2014; · 2.60 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Liver eosinophilia has been associated with incidences of drug-induced liver injury (DILI) for more than 50 years, although its role in this disease has remained largely unknown. In this regard, we recently showed for the first time that eosinophils played a pathogenic role in a mouse model of halothane-induced liver injury (HILI). However, the signaling events that drove hepatic expression of eosinophil associated chemokines, eotaxins, eosinophil infiltration, and subsequent HILI were unclear. We now provide evidence implicating hepatic epithelial derived cytokine thymic stromal lymphopoietin (TSLP) and type 2 immunity, in particular interleukin-4 (IL-4) production, in mediating hepatic eosinophilia and injury during HILI. TSLP was constitutively expressed by mouse hepatocytes and increased during HILI. Moreover, the severity of HILI was reduced in mice deficient in either the TSLP receptor (TSLPR) or IL-4 and was accompanied by decreases in serum levels of eotaxins and hepatic eosinophilia. Similarly, concanavalin A-induced liver injury, where type 2 cytokines and eosinophils play a significant role in its pathogenesis, was also reduced in TSLPR-deficient mice. Studies in vitro revealed that mouse and human hepatocytes produce TSLP and eotaxins in response to treatment with combinations of IL-4 and pro-inflammatory cytokines IL-1β and tumor necrosis factor-α. Conclusion: This report provides the first evidence implicating roles for hepatic TSLP signaling, type 2 immunity, and eosinophilia in mediating liver injury caused by a drug. (Hepatology 2014;)
    Hepatology 04/2014; · 12.00 Impact Factor